Skip to main content

WebM&M: Case Studies

WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly.

Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

This Month's WebM&Ms

Update Date: August 5, 2022
Samson Lee, PharmD, and Mithu Molla, MD, MBA | August 5, 2022

This WebM&M highlights two cases where home diabetes medications were not reviewed during medication reconciliation and the preventable harm that could have occurred. The commentary discusses the importance of medication reconciliation, how to... Read More

Have you encountered medical errors or patient safety issues?
Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

All WebM&M: Case Studies (2)

1 - 2 of 2 WebM&M Case Studies
Robin Aldwinckle, MD and Edmund Florendo, MD| October 27, 2021

A 78-year-old woman with macular degeneration presented for a pars plana vitrectomy (PPV) under monitored anesthesia care (MAC) with an eye block. At this particular hospital, eye cases under MAC are typically performed with an eye block by the surgeon after the anesthesiologist has administered some short-acting sedation, commonly with remifentanil. On this day, there was a shortage of premixed remifentanil and the resident – who was unfamiliar with the process of drug dilution – incorrectly diluted the remifentanil solution. Shortly after receiving sedation, the patient became unresponsive, and a code was called. The commentary addresses the challenges of drug dilution and strategies to reduce dilutional errors and prioritize patient safety.

A 74-year-old male with a history of hypertension, hyperlipidemia, paroxysmal atrial fibrillation, coronary artery disease, congestive heart failure with an EF of 45%, stage I chronic kidney disease and gout presented for a total hip replacement. He had multiple home medications and was also on Warfarin, which was held appropriately prior to the surgery.  A Type and Cross for blood request was sent along with baseline labs; however, there was a mislabeling error on one of the samples causing a delay in the blood getting to the operating room resulting in the medical team initiating a massive transfusion protocol when the patient became hypotensive.
Take the Quiz